Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 57, NWS Las Vegas, NV

August 11, 2005Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 11, 2005, 4:49 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2005, 4:49 PM MST (23:49 UTC)
Expired
Aug 11, 2005, 7:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 88 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:56 PM MSTFLASH FLOODNw Kingman, AZKINGMAN POLICE REPORT FLOODING JUNCTION 68-93.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 112350
FFWVEF
AZC015-120245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
449 PM PDT THU AUG 11 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 745 PM PDT(745 PM MST)

* AT 444 PM PDT(444 PM MST)...NATIONAL WEATHER SERVICE DOPPLER 
  RADAR INDICATED UP TO 2 INCHES OF RAIN HAD FALLEN IN THE LAST HOUR 
  JUST NORTHWEST OF KINGMAN FROM A THUNDERSTORM...MOVING SOUTHEAST 
  AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KINGMAN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3551 11400 3548 11418 3505 11410 3516 11383

$$

BAILEY
4 follow-up statements
000
WGUS75 KVEF 120052
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
548 PM PDT THU AUG 11 2005

AZC015-120245-
MOHAVE AZ-
548 PM PDT THU AUG 11 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 745 PM PDT(745 PM MST) FOR
CENTRAL MOHAVE COUNTY...

AT 542 PM PDT(542 PM MST)...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
FLASH FLOODING AT MILE MARKER 66 ON INTERSTATE 40 AND AT THE 
INTERSECTION OF HIGHWAYS 68 AND 93 FROM HEAVY RAIN THAT HAD OCCURRED 
EARLIER THIS AFTERNOON.

THE HEAVIEST OF THE RAINFALL HAS ENDED OVER THE FLOOD AREAS...BUT 
RUNOFF FROM PREVIOUS HEAVY RAIN WILL LIKELY CONTINUE TO PRODUCE 
FLOODING IN AND NEAR KINGMAN DURING THE EVENING HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3551 11400 3548 11418 3505 11410 3516 11383

$$

BAILEY
000
WGUS75 KVEF 120202
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
700 PM PDT THU AUG 11 2005

AZC015-120245-
MOHAVE AZ-
700 PM PDT THU AUG 11 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 745 PM PDT(745 PM MST) FOR
CENTRAL MOHAVE COUNTY...

AT 652 PM PDT(652 PM MST)...MOHAVE COUNTY SHERIFFS OFFICE REPORTED 
THAT FLOODING CONTINUED IN THE KINGMAN AND GOLDEN VALLEY AREAS. 
WHILE THE RAINFALL HAS ENDED...RUNOFF FROM STORMS EARLIER THIS 
AFTERNOON WILL CONTINUE TO PRODUCE FLOODING FOR ABOUT ANOTHER HOUR 
OR SO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3551 11400 3548 11418 3505 11410 3516 11383

$$

BAILEY
000
WGUS75 KVEF 120258
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
750 PM PDT THU AUG 11 2005

AZC015-120258-
MOHAVE AZ-
700 PM PDT THU AUG 11 2005

...FLASH FLOOD WARNING ALLOWED TO EXPIRE FOR CENTRAL MOHAVE 
COUNTY...

AT 745 PM PDT (745 MST)...THE MOHAVE COUNTY SHERIFFS OFFICE 
REPORTED THAT FLOODING HAD SUBSIDED IN CENTRAL MOHAVE COUNTY...THUS 
THE WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 3551 11400 3548 11418 3505 11410 3516 11383

$$

BAILEY
000
WGUS75 KVEF 120258 CCA
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
750 PM PDT THU AUG 11 2005

AZC015-120258-
MOHAVE AZ-
750 PM PDT THU AUG 11 2005

...FLASH FLOOD WARNING ALLOWED TO EXPIRE FOR CENTRAL MOHAVE 
COUNTY...

AT 745 PM PDT (745 MST)...THE MOHAVE COUNTY SHERIFFS OFFICE 
REPORTED THAT FLOODING HAD SUBSIDED IN CENTRAL MOHAVE COUNTY...THUS 
THE WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 3551 11400 3548 11418 3505 11410 3516 11383

$$

BAILEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:39 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 11, 3:39 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
339 PM PDT THU AUG 11 2005

.SYNOPSIS...A MOIST AIR MASS WILL HOLD OVER MUCH OF SOUTHERN
NEVADA...NORTHWEST ARIZONA AND FAR SOUTHEAST CALIFORNIA THROUGH THE
WEEKEND FOR A CONTINUING TREND OF AFTERNOON AND EVENING
THUNDERSTORMS. TEMPERATURES ACROSS THE ENTIRE REGION WILL REMAIN
SLIGHTLY BELOW NORMAL.
&&

.SHORT TERM...THE CONVECTIVE POTENTIAL INDICATED BY THE 12Z DRA
SOUNDING HAS MATERIALIZED THIS AFTERNOON WITH STORMS INITIATING OVER
THE MOUNTAINS AND MOVING SOUTH. ALTHOUGH HEAVY RAIN AND SOME HAIL
HAS BEEN EVIDENT WITH THESE STORMS...THEY HAVE BEEN FAIRLY SHORT
LIVED DUE TO THE UNFAVORABLE VERTICAL WIND PROFILE. CAPE VALUES OVER
1500 J/KG STILL OVER MUCH OF MOHAVE AND SOUTHEAST SAN BERNARDINO
COUNTIES SHOULD PROVIDE AMPLE OPPORTUNITY FOR STORM SUPPORT THROUGH
THIS EVENING. SOME STABILIZATION IS INDICATED FRIDAY AS DRIER
SOUTHWEST FLOW SPREADS EAST FROM SOUTHERN CALIFORNIA. DEWPOINTS WERE
IN THE MID 40S AT DAGGETT AND TWENTYNINE PALMS. STILL EXPECT
CONVECTION OVER THE HIGHER TERRAIN OF SOUTHERN NEVADA AND NORTHWEST
ARIZONA TO DEVELOP AND MOVE TO THE EAST OR SOUTHEAST ON FRIDAY. A
WEAK LOW OFF THE WEST COAST...WHICH IS APPARENT ON WATER VAPOR
IMAGERY...BEGINS TO APPROACH THE SOUTHERN CALIFORNIA COAST SATURDAY
ACCORDING TO THE GFS. ALTHOUGH IT IS PRECEDED BY WEAK SOUTHWEST
FLOW...DO NOT SEE MUCH CHANGE BETWEEN FRIDAY AND SATURDAY IN
PLACEMENT OR COVERAGE OF THUNDERSTORMS. SUNDAY COULD BE MORE
FAVORABLE TO BRING ADDITIONAL MOISTURE AND BROAD UPWARD FORCING TO
THE FORECAST AREA IF THE LOW CENTER SETS UP NEAR SAN DIEGO.

.LONG TERM...MODELS PERSIST PERSIST IN SLOWLY EJECTING THE SOUTHWEST
OF SAN DIEGO CALIFORNIA LOW ON SUNDAY AND MONDAY AND ACCOMPANY IT
WITH SOME MOISTURE AS WELL. HAVE UPPED THE POPS SUNDAY AND MONDAY.
STILL LOOK FOR DRYER WESTERLY FLOW TO BE GOING ON FROM TUESDAY
ONWARDS. HAVE A DRYING TREND GOING FROM WEST TO EAST NEXT WEEK. HAVE
KEPT INHERITED POPS IN FOR TUESDAY AND WEDNESDAY AND HAVE THE CWA
DRY ON THURSDAY. MADE MINOR TWEAKS IN TEMPERATURES AS OPERATIONAL
AND ENSEMBLE MEAN GUIDANCE SHOW COOLER TEMPERATURES IN THE EXTENDED.
&&

.AVIATION...TAF ADEQUATELY COVERS EXPECTED CONDITIONS AT KLAS.
ISOLATED THUNDERSTORMS WILL BE ACROSS ALL THE CORRIDORS THIS
AFTERNOON AND EVENING. NEAR KLAS EXPECT THE AFTERNOON AND EVENING
THUNDERSTORMS STAY ON THE LOCAL MOUNTAIN RANGES AND NOT IN THE LAS
VEGAS VALLEY. WINDS ARE EXPECTED TO BE LIGHT AND FROM THE EAST THIS
EVENING WITH SOME WIND SHIFTS POSSIBLE DUE TO CONVECTIVE OUTFLOW
BOUNDARIES. TOMORROW LOOKS TO BE VERY SIMILAR TO TODAYS PATTERN OF
EVENTS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

ADAIR/JACQUES
Hazardous weather outlook, Aug 11, 10:00 AM MST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT THU AUG 11 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-120700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1000 AM PDT THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN
NEVADA AND NORTHWEST ARIZONA AND ALSO FAR SOUTHEAST CALIFORNIA DURING
THE AFTERNOON THROUGH EARLY EVENING. ALTHOUGH ISOLATED STORMS MAY BE
CAPABLE OF HEAVY RAIN...THE THREAT WILL NOT BE WIDESPREAD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM COVERAGE WILL CONTINUE OVER SOUTHERN NEVADA AND
NORTHWEST ARIZONA THROUGH THE WEEKEND THEN GRADUALLY DIMINISH EARLY
IN THE COMING WEEK AS DRIER AIR IS FORECAST TO SPREAD INTO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:25 PM MSTSevere Thunderstorm WarningVEFMohave52 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.